Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Gray, ME

July 15, 2006Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jul 15, 2006, 3:44 PM EDT for Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2006, 3:44 PM EDT (19:44 UTC)
Expired
Jul 15, 2006, 6:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 199 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 151945
FFWGYX
MEC025-152245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT SAT JUL 15 2006

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 645 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL SOMERSET      
  COUNTY...OR ABOUT 7 MILES NORTHWEST OF JACKMAN...NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS NEAR THE UNITED STATES AND CANADIAN BORDER.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4563 7051 4551 7046 4576 7003 4589 7020

$$

APFFEL
1 follow-up statement
000 
WGUS71 KGYX 152208
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
605 PM EDT SAT JUL 15 2006

MEC025-152215-
SOMERSET ME-
605 PM EDT SAT JUL 15 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELED FOR WEST CENTRAL
SOMERSET COUNTY...

THE SLOW MOVING STORMS WHICH BROUGHT HEAVY RAINFALL TO JACKMAN AND 
AREAS NORTH HAVE MOVED OUT OF THE REGION. RADAR ESTIMATES SOME 
LOCATIONS HAVE RECEIVED UP TO 4 INCHES OF RAINFALL ALONG ROUTE 201 
NORTH OF JACKMAN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4563 7051 4551 7046 4576 7003 4589 7020

$$

APFFEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:43 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 15, 2:43 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT SAT JUL 15 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/... THUNDERSTORMS BEGINNING
TO FIRE OVER THE MOUNTAIN AREAS AS EXPECTED THIS AFTERNOON. MODELS
CONTINUE TO BE A LITTLE BIT ERRATIC WITH REGARD TO STRENGTH OF
STORMS TODAY. WILL CONTINUE TO TAKE A WAIT AND SEE APPROACH WITH
THESE STORMS. COULD BE SOME ISOLATED SEVERE CELLS THIS AFTERNOON
AND EVENING. SHORT WAVE REMAINS WELL BACK TO THE WEST IN NEW YORK
STATE AND WILL NOT MOVE ACROSS CWA UNTIL LATER TONIGHT. WILL KEEP
CHANCE POPS IN THE FORECAST OVER THE FAVORED MOUNTAIN AREAS...WITH
LITTLE OR NO CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG THE COAST.
TOMORROW LOOKS PRETTY HOT...BUT VERTICAL PROFILES INDICATE THAT
THE ATMOSPHERE SHOULD REMAIN CAPPED. WILL DROP ANY MENTION OF POPS
FOR TOMORROW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WARM AND HUMID WEATHER WILL CONTINUE INTO TUESDAY. THREAT OF
SHOWERS SEEMS MINIMAL ACROSS MOST AREAS INTO TUESDAY ALTHOUGH
THERE WILL BE A CHANCE OF SHOWERS IN THE MOUNTAINS MONDAY
AFTERNOON. WITH COLD FRONT APPROACHING TUESDAY...EXPECT A THREAT
OF SHOWERS ALL AREAS DURING THE AFTERNOON. MODELS ARE NOT IN GOOD
AGREEMENT ON STRENGTH OF FRONT...HOW FAR SOUTH IT WILL PUSH...AND
HOW MUCH DRY AIR PUSHES IN BEHIND THE FRONT. HAVE FOLLOWED GFS
SOLUTION WITH A DRIER DAY FOR WEDNESDAY. AFTER THAT...00Z GFS
FRONTAL BOUNDARY PUSHES BACK AS WARM FRONT...THEN LINGERS OVER AREA
FOR REMAINDER OF WEEK INTO THE WEEKENDS...KEEPING THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS AREA. LATEST 12Z GFS SOLUTION
QUITE DIFFERENT THAN PREVIOUS RUNS...AND AT THIS TIME...ID LIKE
TO SEE MORE SIMILAR RUNS BEFORE ALTERING EXTENDED FCST.

HAVE USED MAINLY GFS TEMPS.

&&

.AVIATION...
MAINLY VFR THIS EVENING...WITH FOG DEVELOPING DURING THE
OVERNIGHT HOURS. ONCE FOG GETS GOING EXPECT ALL LOCATIONS TO DROP
TO AT LEAST MVFR CONDITIONS...WITH LEBANON DROPPING TO LIFR.

&&

.MARINE...
SHORT TERM...NO PROBLEMS ON THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

LONG TERM...JENSENIUS
Hazardous weather outlook, Jul 15, 3:17 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
317 AM EDT SAT JUL 15 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-160730-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
317 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 15, 2:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT SAT JUL 15 2006

MEZ009-151945-
CENTRAL SOMERSET-
251 PM EDT SAT JUL 15 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF JACKMAN
ALONG THE CANADIAN BORDER. THIS CLUSTER WILL BRING LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES...AND COULD CAUSE SMALL STREAMS TO
APPROACH BANKFULL. THESE STORMS ALSO CONTAINS DANGEROUS
LIGHTNING...WIND GUSTS TO 45 MPH...AND POSSIBLY SMALL HAIL. THE
STORMS WILL DRIFT SLOWLY TO THE NORTHEAST ALONG THE U.S. AND CANADA
BORDER THROUGH 345 PM.

APFFEL

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:33 PM EDTSevere Thunderstorm WarningGYXSomerset57 min
Jul 15, 5:08 PM EDTSevere Thunderstorm WarningGYXSomerset37 min
Jul 15, 6:13 PM EDTSevere Thunderstorm WarningGYXSomerset47 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.